Concerns about prescription medication abuse have led to the creation of remediation plans directed to reduce overuse, multiple prescribers, and diversion of prescribed drugs.
One such plan
One Effective Plan
from the United Kingdom, described below, has shown it is possible to taper a patient off of benzodiazepines.
Before starting a tapering plan, inform the patient about the risks of withdrawal.
Abrupt reductions from high-dose benzodiazepines can result in seizures, psychotic reactions, and agitation.
Understanding the tapering regimen enhances compliance and outcomes.
Stress the importance of careful adherence and provide close psychosocial monitoring and fail-safe means for patient contact if someone is experiencing difficulties.
Supportive psychotherapy improves the prognosis.
Managing comorbid medical conditions and psychopathologies—including addressing other substances of abuse—is important.
Tapering one or more substances at a time—even nicotine—is not advised. Refer patients to a self-help group or substance abuse rehabilitation program.
Slow tapering is safer
and better tolerated than more abrupt techniques.
If the patient experiences overt clinical signs of withdrawal, such as tachycardia or other hyperadrenergia during dosage reduction, maintain the previous dosage until the next tapering date.
For persons who take a short-acting benzodiazepine—eg, alprazolam or lorazepam—convert the dosage into an equivalent dosage of a long-acting benzodiazepine—eg, diazepam.
Metabolized slowly, with a long half-life, diazepam allows a consistent, slow decline in concentration while tapering the dosage. This helps avoid severe withdrawal.
For patients who have been taking alprazolam or clonazepam, 1 mg, the equivalent diazepam dosage would be 20 mg; for temazepam, 30 mg, the diazepam dosage would be 15 mg; for lorazepam, 1 mg, oxazepam, 20 mg, or chlordiazepoxide, 25 mg, the diazepam dosage would be 10 mg.
Prescribe the to-be-tapered benzodiazepine at five-sixths of that dose and prescribe one-sixth of the diazepam amount daily.
Proceed with tapering
every 1 to 2 weeks by a one-sixth dose reduction of the tapered medication and a one-sixth increase in diazepam. Continue until diazepam is used alone and well-tolerated.
Once the patient is taking only diazepam, decrease the dosage by 2 mg every 2 weeks until the patient is doing well on a relatively small dosage of diazepam.
Subsequent diazepam reductions are at 1 mg less every 1 to 2 weeks, until the patient is able to completely discontinue the medication.
Continue monitoring until clinical stability is achieved or otherwise indicated. Be aware that some people might switch to other substances of abuse.
**Gathered from University of Louisville Steven Lippmann M. D.
***Ashton H BJM